High Wind, Dallam
- When
- March 13, 9:00 AM CST to March 14, 12:00 AM CST
- Where
- Dallam forecast zone
- Measured
- 44 kt (51 mph) measured sustained
- Reported by
- ASOS
- Coordinates
- 36.278, -102.602 (the zone’s center; the record gives no point)
A strong surface low pressure system developed over western Kansas during the day on the 13th. Areas south of the surface low across the Panhandles, due to the low pressure system rapidly intensifying, experienced very strong westerly and southwesterly winds.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A strong surface low pressure system developed over western Kansas during the day on the 13th. Areas south of the surface low across the Panhandles, due to the low pressure system rapidly intensifying, experienced very strong westerly and southwesterly winds. Many areas reported high sustained winds and wind gusts throughout the day with some gusts around 80 MPH. As a result, wind damage was reported including semis being overturned across the Panhandles. This also included a local media source stating at one point 22,000 customers were without power across the Texas Panhandle due to the strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 13, 5:02 AM CST, 3 hours 58 minutes earlier.
Area Forecast Discussion
National Weather Service Amarillo TX
602 AM CDT Wed Mar 13 2019
.AVIATION...
For the 12z TAFs...
Intense southwest surface winds expected to gust well above 50 kt
today, beginning around 15z, with only gradual diminishment this
evening. No low clouds or fog are expected due to drier low
levels. Some concern for blowing dust, but will not include in
forecasts until a firm signal for a more likely direct impact
emerges. Polar cold front passes this evening, shifting surface
winds to northwest. May see brief MVFR ceilings at northern
terminals late this afternoon with light rain or snow showers.
Northwest winds expected to gust into the 30 to 35 kt range after
06z Thursday.
Cockrell
&&
.PREV DISCUSSION... /Issued 410 AM CDT Wed Mar 13 2019/
SHORT TERM......Today, tonight and Thursday morning...
Clearing from southwest to northeast has been noted past few hours
as Pacific cold front makes its move through the Texas and Oklahoma
Panhandles. Drier low-level air behind this boundary will end
support for showers and thunderstorms across southwest sections.
However, intense closed mid-level low currently over north-central
New Mexico will move northeast into western Kansas today, with wrap-
around light precipitation possible for northern half of the
forecast area today. Additional amounts expected to remain below
1/10 inch.
Main story remains the strong winds today and tonight. Strong low
pressure system will produce tight gradients at all levels, with
sustained winds reaching 40 MPH all areas with gusts of 60 to 70 MPH
expected to be common. High Wind Warning issued yesterday remains
in effect. Have extended High Wind Warning to continue longer into
the evening, now running until 1 AM Thursday, due to expected
duration of strong winds across northern sections. Potential exists
for winds to remain in Wind Advisory levels across Oklahoma
Panhandle late tonight and Thursday morning as post-frontal winds
may exceed 35 MPH.
Other issue is potential for light precipitation tonight. Polar
cold front passes this evening. Wet-bulb cooling may provide
support for light snow in northwest and western sections this
evening. No snow accumulations are expected. No precipitation
expected after 1 AM Thursday.
Cockrell
LONG TERM...Thursday afternoon through Tuesday...
After an eventful 48 hours, the forecast turns to a relatively
quieter outlook. Thursday will be breezy, but it will seem more like
a "typical" Panhandle day after the wind speeds we are expecting
today. At this time, do see a possible need for a Wind Advisory
Thursday. With the moisture we received over the last 48 hours,
fire weather should remain at bay through at least this forecast
package...if not longer, as the growing season gets a much needed
moisture addition to the equation.
In the wake of a very strong disturbance, zonal flow will quickly
turn towards split flow over the CONUS, putting the Panhandles
between northwesterly flow and a southern jet stream. For us in the
Panhandles, there are some disagreements between the models in
the extended; therefore, was not overly confident in adding
precipitation chances which some of the blended models tried to
produce. In other words, going with a mostly dry forecast Thursday
onward. The models are having slight disagreements with the east
coast trough and the next trough coming over the west coast. For
example, the European tries to develop a strong Omega Block
pattern by Wednesday, but neither the GFS or the Canadian show
this tight pattern, which ultimately affects the progression of
the next system over the west coast. Confidence is best for us to
remain dry through at least the weekend and perhaps early next
week. Some indication for precipitation to impact the Panhandles
by Tuesday into mid next week, but again not overly confident in
this at this time.
High temperatures for Thursday and Friday will be on the "cooler"
side for this time of year, but thereafter highs turn back to
more seasonable for this time of year.
Guerrero
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 61 33 48 22 50 / 5 10 0 0 0
Beaver OK 64 33 47 23 51 / 40 10 5 0 0
Boise City OK 55 30 42 21 49 / 40 30 5 0 0
Borger TX 63 36 50 25 51 / 20 20 0 0 0
Boys Ranch TX 62 32 49 23 51 / 10 20 0 0 0
Canyon TX 60 33 49 21 51 / 5 10 0 0 0
Clarendon TX 65 35 52 26 53 / 5 5 0 0 0
Dalhart TX 60 29 45 21 50 / 30 30 5 5 0
Guymon OK 58 34 46 21 51 / 40 20 5 0 0
Hereford TX 59 33 49 21 49 / 5 10 0 0 0
Lipscomb TX 65 36 48 24 52 / 30 5 5 0 0
Pampa TX 62 31 47 21 49 / 10 10 0 0 0
Shamrock TX 67 37 53 28 54 / 5 5 0 0 0
Wellington TX 69 38 55 29 54 / 5 5 0 0 0
&&
.AMA Watches/Warnings/Advisories...
TX...High Wind Warning from 10 AM this morning to 1 AM CDT Thursday
for the following zones: Armstrong...Carson...
Collingsworth...Dallam...Deaf Smith...Donley...Gray...
Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
Randall...Roberts...Sherman...Wheeler.
OK...High Wind Warning from 10 AM this morning to 1 AM CDT Thursday
for the following zones: Beaver...Cimarron...Texas.
&&
03/24Hazardous Weather Outlook National Weather Service Amarillo TX 419 AM CDT Wed Mar 13 2019 OKZ001>003-TXZ001>020-317-132130- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 419 AM CDT Wed Mar 13 2019 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Today and Tonight. A High Wind Warning is in effect for the entire Texas and Oklahoma Panhandle. Winds will be sustained 40 to 50 MPH with gusts up to 70 MPH. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds may continue across the northern combined Panhandles through Thursday morning where additional wind headlines may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
910 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 AM HIGH SUST WINDS 1 WNW FRITCH 35.65N 101.62W
03/13/2019 M41 MPH MOORE TX MESONET
WEST TEXAS MESONET. SUSTAINED WINDS 41 MPH
&&
EVENT NUMBER AMA1900169
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
924 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HIGH SUST WINDS 11 WNW BOOTLEG 34.89N 102.99W
03/13/2019 M43 MPH DEAF SMITH TX MESONET
WEST TEXAS MESONET. SUSTAINED WINDS 43 MPH.
&&
EVENT NUMBER AMA1900170
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
926 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HIGH SUST WINDS 15 NNW AMARILLO 35.42N 101.93W
03/13/2019 M48 MPH POTTER TX MESONET
WEST TEXAS MESONET. 48 MPH SUSTAINED WIND.
&&
EVENT NUMBER AMA1900171
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
927 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 AM HIGH SUST WINDS 6 WSW ADRIAN 35.25N 102.76W
03/13/2019 M41 MPH OLDHAM TX MESONET
WEST TEXAS MESONET. 41 MPH SUSTAINED WINDS.
&&
EVENT NUMBER AMA1900172
14PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
950 AM CDT WED MAR 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM HIGH SUST WINDS 1 WSW BOYS RANCH 35.53N 102.27W
03/13/2019 M42 MPH OLDHAM TX MESONET
WEST TEXAS MESONET. 42 MPH SUSTAINED WINDS.
&&
EVENT NUMBER AMA1900173
14The national radar mosaic for the moment the first event began.
21 high wind. Local standard time, as filed.
Semi-truck overturned on US Highway 287, blocking southbound lanes.
Interpolated from surrounding sites for Lipscomb.
Overturned semi-truck blocking US HWY 87 South.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811887, 811888, 812039, 812040, 812042, 812043, 812044, 812045, 812046, 812048, 812049, 812050, 812051, 812052, 812053, 812055, 812056, 812058, 812059, 812060, 812061.